Annali di Matematica Pura ed Applicata

, Volume 190, Issue 3, pp 507–523

Multiple critical points for a class of nonlinear functionals



In this paper, we prove a multiplicity result concerning the critical points of a class of functionals involving local and nonlocal nonlinearities. We apply our result to the nonlinear Schrödinger–Maxwell system in \({\mathbb{R}^3}\) and to the nonlinear elliptic Kirchhoff equation in \({\mathbb{R}^N}\) assuming on the local nonlinearity the general hypotheses introduced by Berestycki and Lions.


Multiplicity result Nonlinear Schrödinger–Maxwell system Nonlinear elliptic Kirchhoff equation 

Mathematics Subject Classification (2000)

58E50 58E05 35J20 35J60 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Alves C.O., Correa F.J.S.A., Ma T.F.: Positive solutions for a quasilinear elliptic equation of Kirchhoff type. Comput. Math. Appl. 49, 85–93 (2005)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Ambrosetti A., Ruiz D.: Multiple bound states for the Schrödinger-Poisson problem. Commun. Contemp. Math. 10, 391–404 (2008)MathSciNetMATHCrossRefGoogle Scholar
  3. 3.
    Azzollini, A.: Concentration and compactness in nonlinear Schrödinger-Poisson system with a general nonlinearity. J. Differ. Equ (to appear)Google Scholar
  4. 4.
    Azzollini, A.: The elliptic Kirchhoff equation in \({\mathbb{R}^N}\) perturbed by a local nonlinearity (preprint)Google Scholar
  5. 5.
    Azzollini, A., d’Avenia, P., Pomponio, A.: On the Schrödinger-Maxwell equations under the effect of a general nonlinear term. Ann. Inst. H. Poincaré Anal. Non Linéaire 27, 779–791Google Scholar
  6. 6.
    Azzollini A., Pomponio A.: Ground state solutions for the nonlinear Schrödinger-Maxwell equations. J. Math. Anal. Appl. 345, 90–108 (2008)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Benci V., Fortunato D.: An eigenvalue problem for the Schrödinger-Maxwell equations. Topol. Methods Nonlinear Anal. 11, 283–293 (1998)MathSciNetMATHGoogle Scholar
  8. 8.
    Berestycki H., Lions P.L.: Nonlinear scalar field equations. I. Existence of a ground state. Arch. Ration. Mech. Anal. 82, 313–345 (1983)MathSciNetMATHGoogle Scholar
  9. 9.
    Berestycki H., Lions P.L.: Nonlinear scalar field equations. II. Existence of infinitely many solutions. Arch. Ration. Mech. Anal. 82, 347–375 (1983)MathSciNetMATHGoogle Scholar
  10. 10.
    Berti M., Bolle P.: Periodic solutions of nonlinear wave equations with general nonlinearities. Comm. Math. Phys. 243, 315–328 (2003)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Coclite G.M.: A multiplicity result for the nonlinear Schrödinger-Maxwell equations. Commun. Appl. Anal. 7, 417–423 (2003)MathSciNetMATHGoogle Scholar
  12. 12.
    D’Aprile T., Mugnai D.: Solitary waves for nonlinear Klein-Gordon-Maxwell and Schrödinger-Maxwell equations. Proc. Roy. Soc. Edinb. Sect. A 134, 893–906 (2004)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    d’Avenia P.: Non-radially symmetric solutions of nonlinear Schrödinger equation coupled with Maxwell equations. Adv. Nonlinear Stud. 2, 177–192 (2002)MathSciNetMATHGoogle Scholar
  14. 14.
    He X., Zou W.: Infinitely many positive solutions for Kirchhoff-type problems. Nonlinear Anal. 70, 1407–1414 (2009)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Hirata, J., Ikoma, N., Tanaka, K.: Nonlinear scalar field equations in \({\mathbb{R}^N}\): mountain pass and symmetric mountain pass approaches (preprint)Google Scholar
  16. 16.
    Jeanjean L.: Existence of solutions with prescribed norm for semilinear elliptic equations. Nonlinear Anal. 28, 1633–1659 (1997)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Jeanjean L.: On the existence of bounded Palais-Smale sequences and application to a Landesman- Lazer-type problem set on \({\mathbb{R}^N}\). Proc. R. Soc. Edinb., Sect. A, Math. 129, 787–809 (1999)MathSciNetMATHGoogle Scholar
  18. 18.
    Jeanjean L., Le Coz S.: An existence and stability result for standing waves of nonlinear Schrödinger equations. Adv. Differ. Equ. 11, 813–840 (2006)MathSciNetMATHGoogle Scholar
  19. 19.
    Jiang Y., Zhou H.S.: Bound states for a stationary nonlinear Schrödinger-Poisson system with sign-changing potential in \({\mathbb{R}^3}\). Acta Math. Sci. 29, 1095–1104 (2009)MathSciNetMATHGoogle Scholar
  20. 20.
    Jin J., Wu X.: Infinitely many radial solutions for Kirchhoff-type problems in \({\mathbb{R}^N}\). J. Math. Anal. Appl. 369, 564–574 (2010)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Kikuchi H.: On the existence of a solution for elliptic system related to the Maxwell-Schrödinger equations. Nonlinear Anal. Theory Methods Appl. 67, 1445–1456 (2007)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Kikuchi H.: Existence and stability of standing waves for Schrödinger-Poisson-Slater equation. Adv. Nonlinear Stud. 7, 403–437 (2007)MathSciNetMATHGoogle Scholar
  23. 23.
    Kirchhoff G.: Mechanik. Teubner, Leipzig (1883)Google Scholar
  24. 24.
    Ma T.F.: Remarks on an elliptic equation of Kirchhoff type. Nonlinear Anal. 63, e1967–e1977 (2005)MATHCrossRefGoogle Scholar
  25. 25.
    Mao A., Zhang Z.: Sign-changing and multiple solutions of Kirchhoff type problems without the P.S. condition. Nonlinear Anal. 70, 1275–1287 (2009)MathSciNetMATHCrossRefGoogle Scholar
  26. 26.
    Perera K., Zhang Z.T.: Nontrivial solutions of Kirchhoff-type problems via the Yang index. J. Differ. Equ. 221, 246–255 (2006)MathSciNetMATHCrossRefGoogle Scholar
  27. 27.
    Ricceri B.: On an elliptic Kirchhoff-type problem depending on two parameters. J. Glob. Opt. 46, 543–549 (2010)MathSciNetMATHCrossRefGoogle Scholar
  28. 28.
    Ruiz D.: The Schrödinger-Poisson equation under the effect of a nonlinear local term. J. Funct. Anal. 237, 655–674 (2006)MathSciNetMATHCrossRefGoogle Scholar
  29. 29.
    Strauss W.A.: Existence of solitary waves in higher dimensions. Comm. Math. Phys. 55, 149–162 (1977)MathSciNetMATHCrossRefGoogle Scholar
  30. 30.
    Struwe M.: On the evolution of harmonic mappings of Riemannian surfaces. Comment. Math. Helv. 60, 558–581 (1985)MathSciNetMATHCrossRefGoogle Scholar
  31. 31.
    Wang Z., Zhou H.S.: Positive solution for a nonlinear stationary Schrödinger-Poisson system in \({\mathbb{R}^3}\). Discrete Contin. Dyn. Syst. 18, 809–816 (2007)MathSciNetMATHCrossRefGoogle Scholar
  32. 32.
    Zhang Z.T., Perera K.: Sign changing solutions of Kirchhoff type problems via invariant sets of descent flow. J. Math. Anal. Appl. 317, 456–463 (2006)MathSciNetMATHCrossRefGoogle Scholar
  33. 33.
    Zhao L., Zhao F.: On the existence of solutions for the Schrödinger-Poisson equations. J. Math. Anal. Appl. 346, 155–169 (2008)MathSciNetMATHCrossRefGoogle Scholar

Copyright information

© Fondazione Annali di Matematica Pura ed Applicata and Springer-Verlag 2010

Authors and Affiliations

  1. 1.Dipartimento di Matematica ed InformaticaUniversità degli Studi della BasilicataPotenzaItaly
  2. 2.Dipartimento di MatematicaPolitecnico di BariBariItaly

Personalised recommendations